Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 13, NWS Key West, FL

February 11, 2012

NWS Key West, FL issued this special marine warning at Feb 11, 2012, 1:07 AM EST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2012, 1:07 AM EST (06:07 UTC)
Expired
Feb 11, 2012, 2:00 AM EST
In force
53 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 92 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 6.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2012-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2012-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WHUS52 KKEY 110607
SMWKEY
GMZ033-110700-
/O.NEW.KKEY.MA.W.0013.120211T0607Z-120211T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
107 AM EST SAT FEB 11 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
  BEYOND 5 FATHOMS...

* UNTIL 200 AM EST

* AT 103 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM
  46 NAUTICAL MILES WEST OF CHEVELIER BAY TO 27 NAUTICAL MILES
  NORTHWEST OF SMITH SHOAL LIGHT...MOVING EAST AT 35 KNOTS.

PREPARE FOR WIND GUSTS IN EXCESS OF 40 KNOTS...STEEP AND
FAST-BUILDING SEAS...AND BLINDING DOWNPOURS. MAKE SURE ALL ON BOARD
ARE WEARING LIFE JACKETS.

LAT...LON 2553 8182 2551 8174 2551 8167 2536 8152
      2516 8152 2502 8220 2533 8218 2557 8213
      2560 8194
TIME...MOT...LOC 0607Z 257DEG 37KT 2561 8202 2535 8207
          2514 8209

$$

JACOBSON
1 follow-up statement
619 
FZUS72 KKEY 110633
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
133 AM EST SAT FEB 11 2012

GMZ033-110700-
/O.CON.KKEY.MA.W.0013.000000T0000Z-120211T0700Z/
133 AM EST SAT FEB 11 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EST...

FOR THE FOLLOWING AREA...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...

AT 129 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM 30
NAUTICAL MILES WEST OF CHEVELIER BAY TO 29 NAUTICAL MILES NORTH OF
SMITH SHOAL LIGHT...MOVING EAST AT 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 40 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND VERY POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

YOU MAY REPORT SEVERE MARINE WEATHER DIRECTLY TO THE NATIONAL WEATHER
SERVICE BY CALLING 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

&&

LAT...LON 2553 8183 2551 8174 2551 8167 2536 8152
      2535 8153 2520 8152 2516 8153 2509 8204
      2531 8206 2559 8202 2560 8194
TIME...MOT...LOC 0633Z 257DEG 37KT 2566 8174 2540 8176
          2519 8178

$$

JACOBSON

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 10, 10:21 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 10, 10:21 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1021 PM EST FRI FEB 10 2012

.DISCUSSION...
SURFACE ANALYSIS SHOWS THE KEYS AREA IN A WEAK PATTERN WELL AHEAD OF
A FRONT STRETCHING FROM THE PANHANDLE INTO THE WEST-CENTRAL GULF OF
MEXICO. WINDS ARE LIGHT AND VARIABLE...NEARLY CALM AT NUMEROUS
REPORTING STATIONS ALONG THE ISLAND CHAIN. LATE EVENING IR SATELLITE
IMAGES SHOW HIGH CLOUDS STREAMING EASTWARD ACROSS THE KEYS...WITH
THICKER CUMULUS CURRENTLY ASSOCIATED WITH ISOLATED TO SCATTERED
CONVECTIVE CELLS MOVING NORTHWARD ACROSS THE STRAITS. A LARGE AREA
OF LIGHT RAIN IS EXPANDING ACROSS CENTRAL FLORIDA.

THE LATE EVENING LOCAL SOUNDING SHOWS A MOIST AIRMASS IN PLACE UNDER
A VERY DEEP SOUTHWESTERLY FLOW. WE ARE CONDITIONALLY UNSTABLE WITH A
PWAT AROUND 1.6 INCHES. CLOUDS WILL CONTINUE TO INCREASE AND
SCATTERED SHOWERS WITH A FEW THUNDERSTORMS ARE EXPECTED TO ENCROACH
THE KEYS THROUGH THE OVERNIGHT PERIOD. THE WINDS WILL PROGRESSIVELY
INCREASE FROM THE SOUTH TO SOUTHWEST. THE AFTERNOON ZONE ISSUANCE HAS
THE EXPECTED CONDITIONS COVERED. ALTHOUGH THE COVERAGE OF SHOWERS
INCREASES...EXPECT TEMPERATURES TO ONLY DROP A FEW DEGREES FROM THEIR
PRESENT READINGS IN THE LOWER 70S. NO ZONE UPDATE IS PLANNED AT THIS TIME.

&&

.MARINE...
AS WITH THE ZONES...THE AFTERNOON FORECAST FOR THE COASTAL WATERS HAS
THE EXPECTED CONDITIONS COVERED OVERNIGHT. THE LATE EVENING UPDATE
WILL HAVE LITTLE IF ANY ADJUSTMENTS. EXPECT LIGHT AND VARIABLE WINDS
TO PICK UP FROM THE SOUTHWEST...REACHING 10 TO 15 KNOTS BY EARLY
SATURDAY MORNING. THE COLD FRONT IS STILL EXPECTED TO CROSS THE KEYS
SATURDAY AS WINDS STRENGTHEN FROM THE NORTHWEST. SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED BY THE AFTERNOON.

&&

.AVIATION...
THROUGH 11/18Z: PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED AT THE
KEY WEST AND MARATHON TERMINALS AFTER 09Z...AS A STRONG COLD FRONT
SURGES SOUTHEASTWARD AND APPROACHES THE KEYS DURING THE MORNING
HOURS. PLEASE CHECK THE OVERNIGHT TERMINAL FORECASTS FOR UPDATES ON
TIMING AND INTENSITY OF SHOWER ACTIVITY. SOUTH TO SOUTHWESTERLY
WINDS OF 10 TO 15 KNOTS FROM JUST OFF THE SURFACE UP TO 3000 FEET
WILL BECOME WESTERLY AFTER 09Z AND INCREASE TO NEAR 15 KNOTS...AND
THEN NORTHWESTERLY NEAR 20 KNOTS AFTER 15Z AT EYW AND MTH.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1895...THE LOW TEMPERATURE
AT KEY WEST PLUMMETED TO 49 DEGREES. THE HIGH TEMPERATURE ONLY
REACHED 59 DEGREES. BOTH OF THESE VALUES SET RECORDS FOR THE DAILY
LOW AND COLD MAXIMUM TEMPERATURES...RESPECTFULLY...AT KEY WEST.
THESE RECORDS REMAIN STANDING 117 YEARS LATER. THIS WAS A PROLONGED
COLD WEATHER EVENT IN 1895 FOR THE KEYS...AS THIS WAS THE THIRD
CONSECUTIVE DAY IN WHICH A DAILY RECORD COLD MAXIMUM TEMPERATURE WAS
ESTABLISHED AT KEY WEST. TEMPERATURE RECORDS AT KEY WEST DATE BACK
TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....NELSON
DATA COLLECTION.......ULRICH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 10, 6:04 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
604 AM EST FRI FEB 10 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-111100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
604 AM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE IN THE FLORIDA STRAITS. OTHERWISE...
NO HAZARDOUS WEATHER IS ANTICIPATED ALONG THE FLORIDA KEYS.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO WATER LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY WILL BE REQUIRED ON ALL KEYS COASTAL WATERS
FOR AT LEAST SATURDAY NIGHT AND SUNDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 12:18 AM ESTSpecial Marine WarningKEY57 min
Feb 11, 1:50 AM ESTSpecial Marine WarningKEY55 min
Feb 11, 1:58 AM ESTSpecial Marine WarningKEY62 min
Feb 11, 3:02 AM ESTSpecial Marine WarningKEY58 min
Feb 11, 3:15 AM ESTSpecial Marine WarningKEY47 min
Feb 11, 4:33 AM ESTSmall Craft AdvisoryKEY54 hr
Feb 11, 5:03 AM ESTSpecial Marine WarningKEY25 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.